Hard lumps on head after botox which are still swollen after 3 days. Why did this happen? (Photo)

I had Botox injected 2 weeks ago and it was fine then I had my top up and within 12 hours all the injection sites had swollen to what looked like mosquito bites,the nurse who injected me and advised antihistimines which I have been taking. The lumps have got bigger and are rock hard, although the redness has subsided. Does anyone know why this may have happened? I have had Botox around 10 times over the past 8 years. This is the first time Iv been treated off this particular nurse with Bocouture

Doctor Answers 3

Hard lumps after Botox

I am not quite clear on the time course you describe.  Histamine-mediated allergies to Botox or the saline that is used to dilute the Botox can look like this but come and go quickly - like hives.  If you still have these bumps several days later and they are quite firm they may be deep bruises which will take several days to resolve.  I would consult a dermatologist who is experienced with both allergies and Botox.


Boston Dermatologist

Bumps after Botox are either an infection or allergy

I have seen a similar reaction on a patient that was allergic to the preservative in the saline which is mixed with Botox at most offices. I proved it by injecting just the saline with preservative in the patient's arm and got the same reaction. Most docs use the saline w preservative because it is less painful. I think it's about 1-3% will be allergic. Allergy to Botox would be extremely rare. Infection is possible and would be associated with warmth, fever, and pain. They are treated differently so you need to go to the doctor to determine what is going on. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Reaction to Botox

I have been injecting Botox for approximately 20 years and have not seen the reaction that you are describing.  At first bush it looks like a possible allergic reaction to Botox.  I would return to your treating physician to determine the cause of your reaction.  It is always important to consult a board certified dermatologist with experience in cosmetics and Botox.  Please let me know what happens.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.